Flood, Kenton
- When
- April 11, 7:00 AM EST to 9:00 AM EST
- Where
- Kenton County, 1.38 mi N of Ricedale to 1.63 mi N of Ricedale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.950, -84.570
High water was reported on Cody Road.
A low pressure system moving through the Ohio River Valley resulted in occasional showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A low pressure system moving through the Ohio River Valley resulted in occasional showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 11, 5:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 630 AM EDT Thu Apr 11 2024 .SYNOPSIS... The active weather pattern continues with additional rounds of rain and storms through this evening. Showers persist tonight through the daytime on Friday before drier conditions return for the start of the weekend. Gusty winds are expected tonight and Friday, with above normal temperatures trending below normal on Friday before warming up once again for the upcoming weekend. Much above normal temperatures are expected by early next week with more rain and storms possible. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... Broad sfc low pressure across the wrn TN Vly will track to the NE along a sharpening warm front draped across wrn TN/KY and ern IN and far SW OH through early afternoon. Although the sfc pressure pattern will remain somewhat broad in nature, it will be deepening through the daytime today (likely ~990mb) as it moves into the ILN FA by the afternoon, signaling for yet another anomalously-deep sfc low to be tracking through the OH Vly this spring. The expanding warm sector will envelop most of the ILN FA (except perhaps EC IN and WC OH) by peak heating, a normally- concerning situation considering the aforementioned deepening sfc low tracking right through the area as well. The warm sector, while characterized by sfc DPs in the lower 60s, however, is likely to be muddied somewhat by repeated rounds of SHRA and extensive cloud cover. In the absence of a more- pronounced dry slot, which latest guidance suggests won't be quite as "clean" as previous data, there remains considerable uncertainties regarding just how much sfc-based destabilization is able to occur (owing to slightly cooler sfc temps). This lends itself to questions about the potential for severe storms locally. Needless to say, the difference in instability stemming/generating from sfc temps of ~73F vs. ~68F (favored) is quite large and undoubtedly the degree to which we are able to warm (or not) will ultimately dictate severe potential by the afternoon. Diving further into the details, latest data shows a fairly large band of SHRA moving from SW to NE across central KY into NE KY and south-central/central OH between about 12z-17z, with the best LL destabilization occurring on the SE/E flank of this axis of SHRA/TSRA, with current guidance suggesting this will ride within a corridor either on the far ern edges of Scioto to Hocking to Licking Counties or entirely E of the ILN FA altogether between about 17-19z. Suffice to say, the spatial and temporal window for concern here appears to be rather small locally, or at the very least smaller than earlier data/fcsts suggested. And while the LL and deep-layer shear would suggest convective organization, perhaps in several line segments/clusters, the signal for tornadic potential appears to be focused E of the local area. Certainly, given the SE sfc flow and veering winds with height (albeit not abruptly), a tornado cannot be ruled out within that Scioto to Hocking to Licking corridor (assuming sufficient SB destabilization), but given current trends, the focus for most concerning severe weather appears to be just to the SE of the ILN FA (i.e. Lawrence to Washington counties in OH). In fact, when considering the entire expected evolution of convection locally today, the greatest potential for a few strong storms may end up being near/S of the center of the sfc low itself, which should coincide with a narrow axis of LL convergence and SB-instby near/S of the I-71 corridor from 19z-23z. This being said, even this corridor of better instby is still somewhat meager (perhaps only on the order of 600-900 J/kg). Additionally, the LL wind fields (sfc-850mb) are actually quite a bit weaker further to the W (within this corridor of better instby) as you get closer to the broad LL low, with the best LLJ positioned well to the E in ern OH by 21z. So with slightly better thermodynamics in these areas comes much weaker LL/deep-layer speed/directional shear, suggesting a low (but not zero) severe potential. So all in all, it just doesn't appear like the necessary ingredients are going to come together in a manner that would support more than an isolated local severe storm potential, even in central/south-central OH within the ILN FA. Certainly there is /some/ potential, but locally the best overlap of kinematics and thermodynamics would probably be focused in the 17z-19z time frame within a 4-6 county area (if that). This may be one of those situations where having a ~990mb deepening low (albeit broad) darting to the NE through the region with a well- established warm sector (DPs >=60F) just doesn't lead to much within the ILN FA as the mesoscale environment just doesn't respond or evolve in the necessary ways. This is not to say the severe threat is zero within the ILN FA, because it certainly is not. But... the latest data suggests a less concerning setup than had been the case just 12-24 hours ago. The HWO has been adjusted accordingly to reflect the latest thoughts. Highs today range from the lower 60s in EC IN and WC OH to the upper 60s in the lower Scioto Valley and NE KY. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/... As we progress past sunset and the sfc low begins to pull NE of the local area, a sharp wind shift is expected with the FROPA, which should progress W to E from EC IN (around 22z) to central OH (around 01z). Gusty WNW winds to 30-35kts are expected late this evening into early overnight before subsiding just a bit past about 08z or so. The SHRA should taper off progressively from W to E between about 23z-03z, respectively, with dry conditions for several hours before wraparound pcpn moves back in during the predawn hours. The digging S/W on the wrn periphery of the deepening midlevel low should provide enough persistent forcing amidst an amply- saturated profile to keep SHRA going through most, if not all, of the daytime Friday as well (especially in central OH). Frankly, it's not going to be a nice day to be outside on Friday as WNW winds of 20-25 MPH will gust to 35-40 MPH as steady light rain falls for most locales (especially for OH) through at least mid afternoon. There may be some subtle attempts for the pcpn to taper off late afternoon, but trailing S/W energy may make this difficult to achieve. Highs will top out in the lower 50s (central OH) to the mid 50s (SE IN and N KY). && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Westerly winds will keep up around 10-15 mph overnight Friday as temperatures drop to the lower 40s under clearing skies. Saturday will be sunny with a good increase in upper heights as the l/w trough exits east. Highs will range from the lower 60s in west central Ohio to the upper 60s in Kentucky south of the interstate loop. Winds will not be as strong as previous days but still see 10- 15 mph with higher gusts area wide. Zonal upper flow keeps a generally neutral height pattern over the region through Sunday night, as warm southwest flow precedes a weak surface low circulation cutting east through the lower Great Lakes. Sunday will see highs in the low to mid 70s, some upper 70s in the lower Scioto Valley and parts of northern Kentucky. The low will also bring a chance of rain to the region that will be more pronounced in central Ohio, peaking in the late day/early evening. As the low trails a weak and dissipating cold front south of the Ohio Monday, high pressure will build briefly in the northern Ohio Valley. Increasing heights should permit highs to reach the mid 70s in west central Ohio, upper 70s to near 80 elsewhere. Dropped the chances of rain from late Monday night through Tuesday given the warm sector signal of light precip but had to run with guidance beginning Tuesday evening. This is when rain chances ramp up through the overnight but still remain in the chance category. From Wednesday onward, rain chances will continue but will not certainly be the noted prevailing weather. Overnight lows max out Tuesday night in the lower 60s, with daytime highs Wednesday similar to Tuesday - mid 70s in the north and northwest, near 80 south and east. The increased cloud cover associated with the rain chances Thursday will bring about a 2-3 degree drop in highs, remaining in the 70s which remains a solid 10 degrees above normal. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... Pockets of SHRA, albeit in a somewhat widespread fashion, continue to work their way to the NNE through the region and this will remain the case through most of the daytime. On-and- off SHRA are expected, with some embedded ISO/SCT TSRA possible during the mid/late afternoon, especially for srn sites (KCVG/KLUK/KILN) and ern sites (KCMH/KLCK). The presence of heavier SHRA is reducing VSBYs, mainly to MVFR. However, some brief IFR VSBYs certainly may be possible periodically as well. A mix of MVFR/IFR CIGs will trend more solidly MVFR past 18z before going back to a mix of MVFR/IFR between 00z-06z. MVFR CIGs should prevail once again by the predawn hours. The other item of note will be the winds, which should generally be out of the ESE around 8-10kts early this morning before trending more out of the SSE past 15z, still generally around 12kts or so with ISO gusts to 18-20kts through 22z-23z. After 22z-23z, a sharp wind shift to out of the WNW will progress through the area, with WNW winds of 15-20kts and gusts to around 30kts by 00z for most spots. Westerly winds may gust close to 35kts between about 02z-08z for KDAY/KILN/KCMH/KLCK as the SHRA tapers off. However, SHRA should move back in once again during the predawn hours Friday. OUTLOOK...MVFR ceilings will continue at times through Friday. Wind gusts of 30 knots or greater are likely Friday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...KC NEAR TERM...KC SHORT TERM...KC LONG TERM...Franks AVIATION...KC
Hazardous Weather Outlook National Weather Service Wilmington OH 327 AM EDT Thu Apr 11 2024 INZ073>075-080-KYZ089>099-OHZ045-046-052>055-061>064-070>072-077>081- 120800- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Union-Delaware- Champaign-Clark-Madison-Franklin-Montgomery-Greene-Fayette-Pickaway- Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams- 327 AM EDT Thu Apr 11 2024 This Hazardous Weather Outlook is for southeast Indiana, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Today and tonight. An isolated strong to severe storm or two will be possible this afternoon into early evening, with gusty to damaging winds being the primary threat. Wind gusts of 35 to 40 mph are likely late this evening through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Wind gusts of 35 to 40 mph are expected Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-OHZ026-034-035-042>044-051-060-120800- Wayne-Fayette-Union-Franklin-Hardin-Mercer-Auglaize-Darke-Shelby- Logan-Miami-Preble- 327 AM EDT Thu Apr 11 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana and west central Ohio. .DAY ONE...Today and tonight. Wind gusts of 35 to 40 mph are likely late this evening through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Wind gusts of 35 to 40 mph are expected Friday.| .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ100-OHZ056-065-073-074-082-088-120800- Lewis-Licking-Fairfield-Ross-Hocking-Pike-Scioto- 327 AM EDT Thu Apr 11 2024 This Hazardous Weather Outlook is for northeast Kentucky, central Ohio and south central Ohio. .DAY ONE...Today and tonight. A few strong to severe storms will be possible this afternoon into early evening, with the most favored time for severe weather from 1 PM to 4 PM. Damaging winds and large hail are the primary threats. However, a tornado cannot be ruled out. Brief heavy rain may also lead to isolated localized flooding. Wind gusts of 35 to 40 mph are likely late this evening through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Wind gusts of 35 to 40 mph are expected Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
High water was reported on Cody Road.
High water was reported on Moock Road at Woodland Hills Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172178, 1172179.